Fidgeting, inattention, and restlessness are hallmark symptoms of attention-deficit hyperactivity disorder (ADHD). With more and more new cases of ADHD occurring each year, people are turning to stimulant medications like Vyvanse to treat these symptoms.
Like many ADHD medications, Vyvanse has become a drug of abuse. It’s a classic case of a medicine morphing into poison when misused.
And Vyvanse and other stimulant ADHD drugs are no exception. Statistics bear this out: A study in the American Journal of Psychiatry indicates that among the 16 million adults who used prescription stimulants like Vyvanse in 2017, 5 million misused them and 0.4 million had a legitimate use disorder.
That same study concluded that the primary reason people misused ADHD medicines like Vyvanse, Adderall, and Ritalin was for cognitive enhancement. In other words, they misused these drugs to stay awake longer and increase alertness and energy, which allows them to succeed in academic and professional settings.
And misuse of these kinds of drugs is most common across college campuses. While the purpose of the abuse appears noble, Vyvanse and drugs like it can inflict harrowing physical and psychological effects and even death.
Read on to find out why Vyvanse is not safe whatsoever for recreational use.
What is Vyvanse?
Vyvanse is the brand name for the amphetamine derivative known as lisdexamfetamine. It is a central nervous system (CNS) stimulant that the U.S. Food and Drug Administration (FDA) approved to treat ADHD symptoms in 2007 and binge-eating disorders in 2015.
It is available as a capsule or chewable tablets and comes in various dosage amounts. It is also recommended that Vyvanse be taken one time each day and in the morning.
How Vyvanse Works
This medication changes the balance of chemicals in the brain by increasing norepinephrine and dopamine levels. The former is a naturally occurring hormone that stimulates the brain and body into action while the latter governs the motivational component of reward-motivated behavior.
Like Adderall, another amphetamine-derived ADHD medication, Vyvanse can help someone with ADHD improve focus while decreasing hyperactivity and impulsivity. Vyvanse is a habit-forming drug, so much so that the U.S. Drug Enforcement Administration (DEA) designated it as a Schedule II controlled substance, which means it has “a high potential for abuse which may lead to severe psychological or physical dependence.”
In fact, when Vyvanse is misused, it is capable of producing a “rush,” which can be accompanied by any number of the following symptoms, according to the National Institute on Drug Abuse (NIDA):
- Opened-up breathing passages
- Increased breathing
- Increased blood pressure and heart rate
- Decreased blood flow
- Increased blood sugar
According to the official site for Vyvanse, the maximum daily dose is 70 milligrams (mg). When people abuse it for recreational purposes, amounts can exceed 100 mg. They can also take as much as 300 to 400 mg in a single day, which can produce ruinous outcomes. Read on to find out what they are.
The Dangers of Vyvanse
Several accounts illustrate the negatives that come with abusing Vyvanse, and they vary from the ordinary to the disastrous.
One former user, a work-from-home parent, reported that when she took Vyvanse, she accomplished a great deal professionally, but that came with a downside:
“I got my work done on time, at a decent time. I was organized with my kids’ school stuff. My house was clean, laundry was done. However, I couldn’t stand to be around people, not my own kids, nobody. When they were home, I would retreat to my office while my spouse handled them. I couldn’t interact with him either. Things like going to the store for groceries suddenly became a task I could barely perform. …”
There are cases where the use of Vyvanse is attributed to devastating, life-altering outcomes, which was the case for Trent Walker in 2014. Walker, who was diagnosed with schizophrenia, stopped taking his medication and eventually switched to Vyvanse. On the day Walker, then 24, took Vyvanse, he stabbed his 46-year-old father to death. According to a published report, Walker knelt over his father’s dead body and prayed. His face was speckled with blood.
Walker’s defense attorneys argued that the Vyvanse caused Walker to lose control because he had not paired the drug with any antipsychotic medications. In October 2018, Walker was found not guilty by reason of insanity. Because of that verdict, he will be institutionalized for as long as a judge sees fit, which could range from a year to the rest of his natural life.
It could also be argued that Walker’s mental health condition could have also been a precipitating factor in the attack.
However, aggressive behavior is a side effect or outcome associated with stimulant medications like Vyvanse (more on this later).
The Side Effects of Vyvanse
Common and serious physical and psychological side effects are associated with Vyvanse.
The common effects include:
- Dry mouth
- Weight loss
The following are serious side effects associated with Vyvanse:
- Hallucinations (seeing things or hearing voices that do not exist)
- Believing things that are not true
- Feeling unusually suspicious of others
- Mood swings
- Motor or verbal tics
- Weakness or numbness of an arm or leg
- Slow or difficult speech
- Swelling of the eyes, face, tongue, lips, or mouth
- Blurred vision or other vision problems
- Paleness or blue color of fingers or toes
- Unexplained wounds appearing on fingers or toes
- Numbness, pain, or sensitivity to temperature in the fingers or toes
Vyvanse Overdose and Death
At worst, a prescription stimulant overdose can lead to heart attack and seizure, states NIDA. When someone engages in recreational use to the point of overdose, they can subject themselves to many symptoms. Aggressive behavior is one of those outcomes. Vyvanse overdose symptoms include:
- Coma (loss of consciousness for some time)
- Uncontrollable shaking of a part of the body
- Fast or irregular heartbeat
- Aggressive behavior
- Feelings of panic
- Hallucinations (seeing things or hearing voices that do not exist)
- Stomach cramps
- Rapid breathing
- Muscle weakness or aching
- Tiredness or weakness
Vyvanse and Sudden Death
Recreational use of Vyvanse can ultimately lead to a loss of consciousness, psychological and physical damage, and even death. That is why professional treatment is vital.
When you enter a reputable treatment program, the Vyvanse is removed from the body, and a licensed and experienced medical staff treats any of its effects. This process is known as medical detoxification.
NIDA recommends behavioral therapy and contingency management because they have been proven effective in treating people with prescription stimulant addictions.
“Cognitive behavioral therapy (CBT) helps modify the patient’s drug-use expectations and behaviors, and it can effectively manage triggers and stress,” according to NIDA.
There are also instances where lisdexamfetamine medications like Vyvanse can cause sudden death in children, teens, and adults, according to MedlinePlus. Lisdexamfetamine products can cause sudden death in children and teenagers, especially those with heart defects or serious heart problems. It can also cause sudden death in adults, particularly those with heart defects or serious heart problems.
How Professional Treatment Can Help You
After the Vyvanse detox, you can enter into a residential treatment /or an outpatient program. Both feature evidence-based addiction therapies like CBT and contingency management, which serve to uncover the psychological underpinnings of your abuse and addiction.
The therapies that are often employed in professional treatment include:
- Cognitive behavioral therapy
- Motivational interviewing
- Contingency management